Alert archive / North Dakota / Freeze Warnings in 2017

Freeze Warning 4, NWS Bismarck, ND

October 4, 20174 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Oct 4, 2017, 9:25 PM CDT for 4 counties in North Dakota. It took effect at Oct 5, 2017, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 9:25 PM CDT (02:25 UTC)
In effect from
Oct 5, 2017, 12:00 AM CDT
Expired
Oct 5, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Renville County, ND

The radar

The Minot AFB radar (KMBX), 102 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS73 KBIS 050225
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
925 PM CDT Wed Oct 4 2017

NDZ001>004-051030-
/O.NEW.KBIS.FZ.W.0004.171005T0500Z-171005T1400Z/
Divide-Burke-Renville-Bottineau-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, and Bottineau
925 PM CDT Wed Oct 4 2017

...FREEZE WARNING IN EFFECT UNTIL 9 AM CDT THURSDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect until 9 AM CDT Thursday. 

* TEMPERATURE...Lows in the upper 20s to around 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
183 
WWUS73 KBIS 050824
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
324 AM CDT Thu Oct 5 2017

NDZ001>004-051400-
/O.CON.KBIS.FZ.W.0004.000000T0000Z-171005T1400Z/
Divide-Burke-Renville-Bottineau-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, and Bottineau
324 AM CDT Thu Oct 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the upper 20s to around 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
791 
WWUS73 KBIS 051125
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
625 AM CDT Thu Oct 5 2017

NDZ001>004-051400-
/O.CON.KBIS.FZ.W.0004.000000T0000Z-171005T1400Z/
Divide-Burke-Renville-Bottineau-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, and Bottineau
625 AM CDT Thu Oct 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Lows in the upper 20s to around 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
twh
114 
WWUS73 KBIS 051402
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
902 AM CDT Thu Oct 5 2017

NDZ001>004-051515-
/O.EXP.KBIS.FZ.W.0004.000000T0000Z-171005T1400Z/
Divide-Burke-Renville-Bottineau-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, and Bottineau
902 AM CDT Thu Oct 5 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures will warm to above freezing over the next hour, 
therefore the freeze warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 4, 6:39 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 4, 6:39 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
639 PM CDT Wed Oct 4 2017

.UPDATE...
Issued at 636 PM CDT Wed Oct 4 2017

Previous forecast remains in good shape, though did increase
clouds a bit in the south central and southwest. Will continue to
keep an eye on temperatures in the far north to see how they (and
the dewpoint) trend over the next few hours to see if any
adjustments will need to be made.

&&

.SHORT TERM...(This evening through Thursday)

Issued at 341 PM CDT Wed Oct 4 2017

No major forecast highlights in the short term period.

Currently, S/WV mid level ridge moving east across the Dakotas
ahead of a large upper level low spinning over the Intermountain
West. Ridge of surface high pressure extends from southeast to
northwest across North Dakota, resulting in a sunny sky across our
local area. Increasing moisture in the return flow regime of the
sfc ridge across my southwest is seeing some sct-bkn low level
clouds advecting northward into my far southwest/far south
central.

For tonight, embedded wave rotating around the close low will lift
northeast into southeastern MT this evening, pushing a surface low
east into western SD. Combination of low and mid level forcing
will result in increasing clouds across my southern counties along
with a chance for some showers over the southwestern part of the
state. Earlier models suggesting some thunder potential, and while
this still exists models did back off so opted to go with just
showers for now. The evening crew will want to monitor for any
lightning activity once showers do form off to our southwest over
the next several hours. Otherwise expect a mostly clear sky north
with winds tapering off allowing temperatures to fall into the
lower 30s. Considered freeze headlines but as of now forecast min
temps are right at 32F and would prefer to see some upper 20s for
a headline to be issued. Thinking Sfc Tds will keep temperatures
from falling much below 32F.

S/WV ridge reforms for Thursday along with high pressure
redeveloping across the state. This will allow for dry conditions
and at least partial sunshine if not a mostly sunny sky.
Temperatures will be similar as today, ranging in the 50s.

.LONG TERM...(Thursday night through Wednesday)

Issued at 341 PM CDT Wed Oct 4 2017

Upper level low over the Intermountain West will lift east-
northeast across the Northern Plains Friday, with another
embedded S/WV within strong zonal flow pushing east across the
region Saturday. Most if not all precipitation with the low on
Friday will be off to our south with sfc high pressure across our
area keeping things dry. Southeastern ND will have a chance for
rain near the track of the upper wave and south of the high
pressure.

We still expect a moderation in temperatures on Saturday with WAA
ahead of the aforementioned embedded wave as we transition to
zonal flow. Main story on Saturday will be gusty westerly winds
along to behind a cold front with models portraying a strong
pressure gradient in place south of strong surface low moving east
across south central Canada. Kept our model blended winds in the
forecast for now, but will consider increasing these winds over
the next few forecast cycles as models merge into agreement.
Latest BUFKIT analysis shows 45-55KTs via the GFS within the mixed
layer, with the NAM much lower at 35KTs. Have a mention for light
rain across the north near the track of the mid level wave,
nothing impactful.

A second cold front pushes southeast Sunday night into Monday.
This FROPA may also bring some gusty winds and scattered
precipitation chances. Given 850mb temps from -2 to -6C may see
some snow showers/flurries depending on sfc temperatures. Highs
early next week will only reach the 40s if models remain
consistent.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 636 PM CDT Wed Oct 4 2017

VFR conditions expected through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...NH
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Oct 4, 6:25 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
625 PM CDT Wed Oct 4 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-052330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
625 PM CDT Wed Oct 4 2017 /525 PM MDT Wed Oct 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in North Dakota, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.